Texas, 2009

Wildfire in Texas, February 11, 2009

February 11, 2009 · NWS BRO · 1 event in 1 county or zone

High pressure spreading into Deep South Texas behind a weak front ushered in dry air and moderate winds, especially from Jim Hogg eastward to Kenedy County but eventually dropping south into the Rio Grande Valley during the afternoon of February 11th. The combination of warm temperatures, very low humidity, and occasionally gusty winds help spread a wild fire over a small portion of the King…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High pressure spreading into Deep South Texas behind a weak front ushered in dry air and moderate winds, especially from Jim Hogg eastward to Kenedy County but eventually dropping south into the Rio Grande Valley during the afternoon of February 11th. The combination of warm temperatures, very low humidity, and occasionally gusty winds help spread a wild fire over a small portion of the King Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 11, 12:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 11, 12:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1258 PM CST WED FEB 11 2009

.DISCUSSION...
NORTHWEST WINDS ALOFT HAVE BROUGHT EXTREMELY DRY AIR TO THE
VALLEY...WITH RH VALUES FROM 10 PERCENT AROUND FALCON LAKE TO 25
PERCENT ALONG THE COAST. WINDS WILL BEGIN TO DECREASE LATER THIS
AFTERNOON AS HIGH PRESSURE MOVES INTO THE REGION. WINDS ARE
EXPECTED TO SWITCH BACK TO THE SOUTHEAST TOMORROW...BRINGING GULF
MOISTURE BACK TO THE REGION. SOUTHEAST FLOW WILL REMAIN
MODERATE...AND SHOULD STAY LOWER THAN SEEN IN THE AREA THE PAST
WEEK. ANOTHER FRONT IS EXPECTED TO MOVE INTO THE REGION
FRIDAY. THE MAIN WEEKEND THREAT MAY BE AN OVERRUNNING SETUP IF THE
FRONT CAN MOVE FARTHER SOUTH IN THE GULF...WHILE MIDLEVEL FLOW FROM
THE SOUTHWEST BEGINS. ANY PRECIP SHOULD REMAIN LIGHT THIS WEEKEND.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS UNDER HIGH
PRESSURE. WINDS WILL DECREASE AND VEER TO EAST AND SOUTHEAST. NO
SIGNIFICANT AVIATION CONCERNS.

&&

.MARINE...
BUOY020 REPORTS MODERATE TO FRESH NORTH NORTHWEST WINDS AND SEAS
NEAR SEAS 7 FEET EARLY THIS AFTERNOON. CONDITIONS WILL FURTHER
IMPROVE THIS AFTERNOON AS WINDS AND SEAS CONTINUE TO DIMINISH.
IMPROVED MARINE CONDITIONS ARE ANTICIPATED THE NEXT COUPLE OF DAYS
AS HIGH PRESSURE TAKES CONTROL. SOUTHEAST WINDS IN THE GULF MAY
INCREASE TO AROUND 20 KNOTS ON FRIDAY AS A LOW PRESSURE SYSTEM
TRANSITS ACROSS THE NORTH TEXAS AREA...TIGHTENING THE PRESSURE
GRADIENT. HIGH PRESSURE ARRIVING IN THE NORTH GULF EARLY NEXT WEEK
MAY INCREASE NORTHEAST WINDS TO 20 KNOTS OR MORE ON MONDAY AND
TUESDAY.

&&

.FIRE...EXTREMELY DRY CONDITIONS THIS AFTERNOON WILL CAUSE
INCREASED WILDFIRE POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  56  76  66  81 /   0   0  10  10
BROWNSVILLE          53  78  66  81 /   0   0  10  10
HARLINGEN            55  81  64  86 /   0   0  10  10
MCALLEN              56  83  65  86 /   0   0  10   0
RIO GRANDE CITY      53  84  59  88 /   0   0   0   0
SOUTH PADRE ISLAND   62  72  64  79 /   0  10  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54
Hazardous weather outlook, Feb 11, 12:44 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1244 PM CST WED FEB 11 2009

TXZ248>257-121845-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1244 PM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING. RESIDENTS
SHOULD FOLLOW LOCAL BURN BANS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-121845-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1244 PM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE FAR
OFFSHORE GULF WATERS THROUGH LATE THIS AFTERNOON. THERE IS A
MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOUTHEAST WINDS IN THE GULF MAY INCREASE TO AROUND 20 KNOTS ON
FRIDAY AS A LOW PRESSURE SYSTEM TRANSITS ACROSS THE NORTH TEXAS
AREA...TIGHTENING THE PRESSURE GRADIENT. HIGH PRESSURE ARRIVING IN
THE NORTH GULF EARLY NEXT WEEK MAY INCREASE NORTHEAST WINDS TO 20
KNOTS OR MORE ON MONDAY AND TUESDAY. INCREASED SEAS WILL RESULT IN
ELEVATED RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kenedy

When
February 11, 2:00 PM CST to 8:00 PM CST
Where
Kenedy forecast zone
Reported by
NWS Employee
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A wildfire, initially observed by 3.9 micrometer resolution infrared satellite images and NWS Doppler Radar (as smoke), spread to an estimated 300 acres along and east of Federal Highway 77 in Kenedy County, roughly 17 miles from the Willacy County line or about 6 miles south of Armstrong. The fire was likely driven by gusty north winds 15 to 20 mph and afternoon humidity falling to between 10 and 15 percent. It was not known if the highway was closed at any time during or after the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157042.